Montana, 2019

High Wind in Montana, April 28, 2019

April 28, 2019 · NWS BYZ · 5 events in 5 counties and zones

A strong jet stream combined with a tight surface pressure gradient resulted in strong wind gusts across portions of the Billings forecast area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong jet stream combined with a tight surface pressure gradient resulted in strong wind gusts across portions of the Billings forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 28, 2:13 AM MST, 5 hours 27 minutes earlier.

Area forecast discussion, Apr 28, 2:13 AM MST, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Billings MT
313 AM MDT Sun Apr 28 2019

.SHORT TERM...valid for Tdy and Mon...

A strong cold was working through south central zones early this
morning and will clear this southeast by mid morning, if not
sooner. Showers with strong wind gusts, have developed along and
behind the front, aided by rapidly falling mid level heights. The
area of precipitation should swing out of the area this morning,
aided by strong developing downslope winds.

Winds will be an issue today. Complicated pattern as some
guidance was indicating a solid High Wind Warning for most of
south central zones (including Billings). On the other hand, some
parameters were not totally there, mainly broad scale subsidence.
850mb wind progs have increased to 45-50kts now, with a very
unstable low layer. As another round of showers develops over
areas north, believe these showers will roll southeast and pull
those strong winds to the surface by late morning, with a period
of very strong winds for a few hours. Ascent then takes over this
afternoon and this, along with clouds rolling in, will probably
cause the winds to decrease below warning criteria. Strong
surface pressure rises may be able to overcome that, however.
Enough there to cause concern for wind gusts to 60mph and will
thus issue a High Wind Warning until 8 pm. Winds will likely taper
off by late afternoon, but wanted to provide a cushion and allow
for later developing winds (at Sheridan) to decrease.

These winds could cause concern for blowing snow from Big Timber
to Judith Gap, where snow showers will be scattered this morning
into the afternoon. Judith Gap will be the location that will be
most vulnerable for accumulating snow and have issued a Winter
Weather Advisory for snow and blowing snow. Day crew will have to
take a close look at this area, if conditions deteriorate, may
need to upgrade to a Warning. Snow should wind down there late
this afternoon and early this evening.

Cyclonic flow and decreasing downslope flow by this evening will
allow for an area of rain and snow showers to develop, mainly
between Billings and Miles City. Snow will have a hard time
accumulating in this location during the day, but could get an
inch of slush this evening. Raised PoPs for this short lived
event. The next round of precipitation will shape up for Monday
and Monday night.

Upslope develops Monday as energy over the western part of a
broad trough over the northern Rockies attempts to cut off and
slide into northwest Wyoming Monday. This process will increase
low level upslope and upper divergence for ascent over locations
from Billings west. 850mb temperatures are progged to be below
zero, so wet snow should be the main precipitation type, with the
possibility of some rain mixing in during the day with a high late
April sun angle. GFS was pretty aggressive on QPF amounts west of
Billings and along the foothills Monday and Monday night, and
will need to keep a close eye on this for a potential highlight.
In the mean time, raised PoPs and put accumulating snow in the
grids west of Billings with several inches possible. Would not be
surprised to see an inch of snow in Billings Monday night. TWH

.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...

Wet snow combined with colder temperatures will continue to
impact the CWA through Wednesday before returning to normal for
this time of year. The best chance for precip at this time will be
Tuesday night into early Wednesday as the trough begins to deepen
into southeastern Montana.

Confidence for snow in the mountains and foothills continues to
increase while uncertainty remains on lower elevation
accumulation. This is mainly dependent on when the rain will
switch to snow as temperatures are expected to reach near 40
during the day before dropping overnight on Tuesday. Based on
ensemble means, QPF amounts are generally around 0.40 inches with
higher amounts possible along the Montana/Wyoming border and in
the mountains. Stay tuned for forecast updates on this system.

The trough will move to the east and out of Montana Wednesday
evening. A ridge is going to build a ridge into the area, drying
out and warming up the CWA through Thursday. The next chance of
precip looks to move into the region on Friday and then again on
Saturday with the passing of a shortwave bringing a return of
showers and thunderstorms.

Temperatures on Tuesday will generally be in the 30s and 40s and
slightly increasing on Wednesday. Thursdays temperatures will
rise to the 50s and 60s before increasing to the 60s and near 70s
on Friday and Saturday. Low temperatures will drop to the 20s and
30s on Tuesday and Wednesday night before increasing to the 30s
and 40s through the rest of the week. Carrothers

&&

.AVIATION...

Rain and snow showers with IFR conditions will continue to move
through the area overnight. Outside of these showers, VFR
conditions will prevail. The chance for showers will continue to
decrease into the morning before increasing again with the passing
of another front around 18Z. Winds are expected to increase
during the day with gusts to 50kts possible from the NW. Mountains
obscurations will occurs through Sunday. Carrothers

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Mon     Tue     Wed     Thu     Fri     Sat
-------------------------------------------------------
BIL 044 026/041 029/040 031/047 032/060 040/066 044/067
    4/W 44/W    76/W    53/W    10/B    11/B    22/T
LVM 039 020/036 027/038 024/046 030/057 037/061 040/062
    5/W 24/J    65/W    42/J    10/N    12/T    23/T
HDN 046 027/042 030/042 031/046 030/060 037/066 043/067
    7/W 63/W    56/W    54/W    10/B    11/B    22/T
MLS 047 027/043 028/043 033/046 032/060 039/065 044/066
    7/W 62/J    25/W    54/W    10/B    11/B    21/B
4BQ 049 027/043 028/042 033/044 030/060 038/066 044/067
    3/W 62/J    35/W    65/W    10/U    01/B    11/B
BHK 046 025/042 024/042 032/043 029/057 036/063 041/064
    6/W 61/E    14/W    55/W    20/B    11/B    21/B
SHR 045 024/041 026/043 030/043 027/058 036/064 041/066
    2/W 63/W    45/W    65/W    10/U    01/B    12/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect until 8 PM MDT this evening FOR
      ZONES 28-29-34-35-38-39-41-42-57.
     Winter Weather Advisory in effect until 8 PM MDT this evening
      FOR ZONE 63.
     Wind Advisory in effect until 8 PM MDT this evening FOR ZONES
      65-66.
WY...High Wind Warning in effect until 8 PM MDT this evening FOR
      ZONE 99.

&&

weather.gov/billings
Hazardous weather outlook, Apr 28, 2:27 AM MST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
327 AM MDT Sun Apr 28 2019

MTZ028>042-056>058-063>068-WYZ098-099-291200-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
327 AM MDT Sun Apr 28 2019

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Wet snowfall possible.

* WHERE...Southern Montana and northern Wyoming.

* WHEN...Monday through Wednesday night.

* ADDITIONAL DETAILS...Wet snow is expected through the period,
  with the chance of accumulation. At this point, mountains,
  foothills and higher hills, are the most likely locations for
  accumulating snow, but lower elevations have a chance too. Stay
  tuned as the forecast continues to evolve.

* ADDITIONAL SNOW CONCERNS...Those with travel or outdoor plans,
  should monitor the forecast closely. Travel could be impacted by
  heavy, wet snow. Young livestock may be at risk. Trees with new
  leaves could feel the stress of heavy, wet snow as well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Local storm report, Apr 28, 2:02 AM MST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
302 AM MDT SUN APR 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     NON-TSTM WND GST 2 SSW SHERIDAN          44.77N 106.97W
04/28/2019  M53.00 MPH       SHERIDAN           WY   ASOS

&&

CARROTHERS
Special weather statement, Apr 28, 2:41 AM MST, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Billings MT
341 AM MDT Sun Apr 28 2019

MTZ056-066-067-281130-
Beartooth Foothills-Red Lodge Foothills-Absaroka/Beartooth Mountains-
341 AM MDT Sun Apr 28 2019

...AN AREA OF SNOW WILL AFFECT SOUTHWESTERN STILLWATER AND
SOUTHWESTERN CARBON COUNTIES...

At 329 AM MDT, an band of snow was located between Nye and Red Lodge
and will continue to decrease through the early morning hours.
Additional accumulations of up of 1 to 2 inches is possible. Travel
may be difficult this morning due to snow and slush so allow more
time to get to your destination.

Locations impacted include...
Red Lodge, Washoe, Nye, Roscoe, Luther, Dean and Fox.

LAT...LON 4538 10991 4551 10980 4527 10916 4511 10918
      4508 10932
TIME...MOT...LOC 0929Z 308DEG 25KT 4523 10935

Carrothers
Local storm report, Apr 28, 4:45 AM MST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
545 AM MDT SUN APR 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 AM     SNOW             1 S RED LODGE           45.18N 109.26W
04/28/2019  M5.0 INCH        CARBON             MT   CO-OP OBSERVER

&&

CARROTHERS
Local storm report, Apr 28, 6:28 AM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
728 AM MDT SUN APR 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             3 NE RED LODGE          45.22N 109.22W
04/28/2019  M1.5 INCH        CARBON             MT   COCORAHS

0700 AM     SNOW             7 ESE LIVINGSTON        45.64N 110.43W
04/28/2019  M2.5 INCH        PARK               MT   COCORAHS

&&

JKL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Northern Sweet Grass

When
April 28, 7:40 AM MST to 3:40 PM MST
Where
Northern Sweet Grass forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
AWOS

A wind gust of 70 mph was recorded in the Big Timber area.

High Wind, Southern Big Horn

When
April 28, 10:15 AM MST to 6:00 PM MST
Where
Southern Big Horn forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways

A wind gust of 58 mph was recorded on Aberdeen Hill.

High Wind, Northern Stillwater

When
April 28, 10:21 AM MST to 12:31 PM MST
Where
Northern Stillwater forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

Winds gusted to 59 mph across the area.

High Wind, Musselshell

When
April 28, 12:15 PM MST to 1:15 PM MST
Where
Musselshell forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
46.497, -108.398 (the zone’s center; the record gives no point)

Winds gusted to 58 mph across the area.

High Wind, Yellowstone

When
April 28, 2:06 PM MST to 4:06 PM MST
Where
Yellowstone forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways

A wind gust of 60 mph was recorded at the Arrow Creek DOT site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813260, 813256, 813258, 813259, 813257.